Forum

Can I take Paracetamol with Gabapentin?

I’ve just started taking Gabapentin and feel really sick, dizzy and my head feels like it is going to explode can I take paracetamol or ibruprofen with it?

I have started on 2 x 300mg twice a day, then reducing to 1 x 300mg 3 times a day, does this seem right?

Thanks

Fizzy x

Hi Fizzy,

I’m not on Gabapentin, but not aware of any adverse interactions with ordinary over-the-counter painkellers. I’m sure someone will be able to confirm.

I do think it’s odd, though, with any drug, to start on a higher dose and reduce! This doesn’t sound right to me, and I think you should ask your GP or pharmacist for clarification, in case there’s been a mistake or misunderstanding. It’s normal to start at a lower dose and work up, not the other way round!

Tina

Hi Tina,

Thanks for your reply. I thought I’d posted on New diagnosis and before, so feel really rude for bursting in here demanding information from you guys, sorry I am still in limboland until Devic’s has been ruled out, but my neuro is 99% sure I have RRMS.

I am waiting for a call back from my GP and MS nurse regarding the dosage, as I thought I should work up from a lower dose too.

Thanks

Fizzy x

Hi Fizzy,

No worries about taking either paracetamol or ibuprofen with Gabapentin but the dosing does seem a bit odd though. Not only would you usually increase the dose as Tina said but there doesn’t seem to be much logic in changing from twice a day to three times a day. Taking it 3 times a day gives you a more even coverage throughout the day and so less chance of any breakthrough pain.

I am on 300mg 3x a day but I increased the dose up to that from 200mg twice a day to 200mg 3x a day to 300 morning and night and 200 at lunch to 300mg 3 x a day.

Hopefully just reducing your dose of Gabapentin will help the headache and dizziness but I would definitely ring your Dr and query the prescription. Something sounds fishy to me.

Oh and don’t worry about posting here. That’s fine. Just because you don’t have a clear diagnosis yet doesn’t mean you are restricted to the newbies Board. Post and welcome and I do hope it doesn’t end up being Devic’s.

All the best,

Belinda

Hi Fizzy,

I agree with what the others have said. I take Gabapentin and I started on 100 mg then after 3 days increased it to 200 mg once a day and then after another 3 days increased it to 300 mg once a day. Then I became constipated (badly) so I stopped the 3rd dose so went down to 100 mg in the morning and 100 mg in the evening. I have felt very dizzy on it and a couple of weeks ago I had a fall so decided to cut it down and am now on 100 mg at night only. I have spoken to my ms nurse and she in turn is going to have a word with my neuro’ for me to try a different drug. I also had sharp pains in my stomach and headaches. So I took paracetamal and it got rid of the headaches.

Hope this helps.

Janet

x

Hi Belinda,

Thanks for the welcome and all the information. I took some paracetamol and my head feels fine now after sleeping for 3 hours!

My MS nurse and GP were both away today, so ended up ringing the Pharmacist who said the dosage didn’t seem right, but said it must be correct if that’s what the Neuro had prescribed! I’ve decided to cut the dose down and see how I go on with the side effects and increase it if I start to feel ok on them.

Thanks

Fizzy x

Hi Janet,

Thanks for your reply. I think I’m probably better going to see my GP and getting some 100mg as I have the 300mg capsules and limited to how much I can cut down on them. It seems the dose is really high that I’ve been prescribed.

Thanks

Fizzy x

The only reason I can think of for starting you on a high dose, and then tapering DOWN, would be if he wanted to achieve a high concentration quickly, but then move to a maintenance dose. So I suppose it’s just about possible, but it’s still an unusual way round to do it. Most people, with any new drug, are advised to start gently, and build up, to minimise any side-effects.

Tina

I’m with Tina and Belinda on this.
When I was started on Gabapentin (for the pinprick/electric shock type of pains) it was a buildup process. I was handed a sheet of instructions before I was even dispensed my first dose.

1x300mg capsule on day one, one morning and one lunchtime on day 2, one morning one lunchtime and one evening on day 3.
Add one capsule at each time on days 4, 5, and 6.
That was good for over a year (it has been increased since).

The verbal instructions were Gabapentin for the neuropathic pain and Paracetamol for ordinary pain.

About six months in to the Gabapentin, I did get very slight headaches in the evening, but not bad enough to worry about.

Geoff

Hi Fizzy I agree with DoctorGeoff about the dosage. That is how I increased it when I first went on it. I do find that it causes dizziness and makes me sleepy too. Teresa xx

hi im lorraine im on gabapentin can i also take paracetamol i am waiting for an mri to comfirm ms